Alert archive / Minnesota / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 8, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at May 29, 2018, 3:27 PM CDT for Wadena County, Minnesota. It was in force for 31 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 29, 2018, 3:27 PM CDT (20:27 UTC)
- Expired
- May 29, 2018, 3:58 PM CDT
- In force
- 31 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Wadena County, MN
The radar
The Duluth radar (KDLH), 200 km from the middle of the area, began a volume at 20:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 29, 3:30 PM CDT | HAIL 1 | 7 Ne Aldrich, MN | LARGE HAIL AND VERY HEAVY RAINS IN NORTHERN THOMASTOWN TOWNSHIP. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 8.5 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 138 J/kg
- Mixed-layer CIN
- -309 J/kg
- Mixed-layer LCL
- 1748 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 186 m²/s²
- 0-3 km storm-relative helicity
- 221 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
374
WUUS53 KFGF 292027
SVRFGF
MNC159-292115-
/O.NEW.KFGF.SV.W.0008.180529T2027Z-180529T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Eastern ND/Grand Forks ND
327 PM CDT TUE MAY 29 2018
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
Eastern Wadena County in central Minnesota...
* Until 415 PM CDT.
* At 327 PM CDT, a severe thunderstorm was located near Staples
Airport, or 29 miles west of Brainerd, moving northeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Staples Airport, Huntersville, Nimrod and Oylen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4638 9473 4637 9473 4637 9492 4681 9490
4681 9483 4680 9479 4639 9478 4640 9476
4638 9475
TIME...MOT...LOC 2027Z 206DEG 23KT 4644 9480
HAIL...1.00IN
WIND...60MPH
$$
Lee2 follow-up statements
748
WWUS53 KFGF 292039
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
339 PM CDT TUE MAY 29 2018
MNC159-292115-
/O.CON.KFGF.SV.W.0008.000000T0000Z-180529T2115Z/
Wadena MN-
339 PM CDT TUE MAY 29 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR EASTERN WADENA COUNTY...
At 338 PM CDT, a severe thunderstorm was located near Nimrod, or 34
miles northwest of Brainerd, moving north at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Staples Airport, Huntersville, Nimrod and Oylen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4637 9480 4641 9484 4654 9490 4681 9490
4681 9483 4680 9479 4639 9478 4640 9476
4638 9475 4638 9474 4637 9473
TIME...MOT...LOC 2038Z 196DEG 31KT 4664 9480
HAIL...1.00IN
WIND...60MPH
$$
Knutsvig133
WWUS53 KFGF 292058
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
358 PM CDT TUE MAY 29 2018
MNC159-292108-
/O.CAN.KFGF.SV.W.0008.000000T0000Z-180529T2115Z/
Wadena MN-
358 PM CDT TUE MAY 29 2018
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN WADENA COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning has been cancelled.
LAT...LON 4637 9480 4641 9484 4654 9490 4681 9490
4681 9483 4680 9479 4639 9478 4640 9476
4638 9475 4638 9474 4637 9473
TIME...MOT...LOC 2057Z 206DEG 23KT 4676 9472
$$
KnutsvigWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 2:40 PM CDT, 47 minutes earlier.
Area forecast discussion, May 29, 2:40 PM CDT, 47 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 240 PM CDT Tue May 29 2018 .SHORT TERM...(This evening through Wednesday) Issued at 229 PM CDT Tue May 29 2018 Weather impacts this afternoon and evening will be mainly across the MN trees and lakes country. A plume of instability has developed across this area with MLCAPE 1 to 2k J/kg ahead of subtle shortwave. 0 to 6 km bulk shear values are on the light side for organized severe with values ranging from 20 to 30kts per mesoanalysis page and model guidance. Currently have a couple strong storms and expecting this type of activity with a few storms capable of reaching hail around an inch and own burst winds up to 75mph to continue for the next few hours. Activity will lift to the north northeast and exit the area this evening. Another relatively warm early summer night with lows in the 60s. The upper level low will move across the northern plains tomorrow with showers and storms increasing in coverage into the noon hour. Concern with the upper low at this time of year will be any sort of clearing directly ahead of the upper forcing. So depending on sky cover and position of bands of instability and near sfc layer shear profile. There could be potential for mini supercells or brief spin ups with any enhanced stretching within the early stages of development. Similar to June 7th last year. More widespread rainfall is expected across the Devils Lake basin and northern valley to the north of the upper low. Elsewhere scattered storms will once again be the predominate mode. Generally more widespread amounts in the northeast ND and NW MN with less to the south. Expecting a half to an inch with a tenth to a half inch across SE ND. .LONG TERM...(Wednesday night through Tuesday) Issued at 229 PM CDT Tue May 29 2018 500 mb low will be transitioning from the Red River Valley north and east and out of the area Wed night, leading to a period of drying and upper ridging for Thu. This will be quickly followed by another period of active weather however, as the pattern returns to SW flow aloft by early Friday morning with a continuation of embedded shortwaves bringing rain and thunder chances to the area for Friday and Saturday. Another break in activity is expected Sunday through early next week as zonal flow sets up aloft with a short wave ridge over the northern tier and Manitoba by Mon. There could be a trend toward more NW flow as we head into the middle of next week. Temperatures will not roam very far from seasonal values during this regime, with daytime highs mostly in the 70s and lows in the 50s. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1236 PM CDT Tue May 29 2018 Predominately VFR at TAF sites over the next 24 hours. The exception will be when thunderstorms or rain showers move overhead. Winds will be southerly today and turn to the northwest Wednesday morning at DVL. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && SHORT TERM...JK LONG TERM...WJB AVIATION...JK
Hazardous weather outlook, May 29, 5:16 AM CDT, 10 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 516 AM CDT Tue May 29 2018 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-301030- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson- Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent- Richland-Western Walsh County- 516 AM CDT Tue May 29 2018 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Isolated to scattered thunderstorms will occur today, mainly mid afternoon into the early evening. Highest chances are in northwestern and west central Minnesota and the northern Red River valley. A few severe storms are possible with hail to 1.5 inches and wind gusts to 75 mph the main threats. The highest risk is in northwestern or west central Minnesota. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Widespread showers and a few thunderstorms are expected Wednesday, but no severe weather is anticipated. Chances for thunderstorms will also occur Friday afternoon thru Saturday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. dtr
In the hours before
Special weather statement, May 29, 2:16 PM CDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
216 PM CDT TUE MAY 29 2018
MNZ024-032-292000-
Wadena MN-Hubbard MN-
216 PM CDT TUE MAY 29 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HUBBARD AND WADENA
COUNTIES UNTIL 300 PM CDT...
At 216 PM CDT, Doppler radar was tracking a strong thunderstorm near
Verndale, or 33 miles north of Long Prairie, moving north at 30 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Sebeka, Verndale, Staples Airport, Huntersville, Hubbard, Nimrod and
Aldrich.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4680 9479 4639 9478 4640 9476 4638 9475
4638 9473 4637 9473 4637 9510 4687 9509
4685 9468 4680 9468
TIME...MOT...LOC 1916Z 193DEG 24KT 4646 9501
LeeSpecial weather statement, May 29, 2:19 PM CDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
219 PM CDT TUE MAY 29 2018
MNZ031-292000-
East Otter Tail MN-
219 PM CDT TUE MAY 29 2018
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN OTTER TAIL COUNTY UNTIL
300 PM CDT...
At 219 PM CDT, Doppler radar was tracking a strong thunderstorm over
Urbank, or 18 miles north of Alexandria, moving north at 45 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
New York Mills, Parkers Prairie, Henning, Ottertail, Deer Creek,
Bluffton and Vining.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4672 9552 4671 9516 4663 9516 4611 9534
4611 9561
TIME...MOT...LOC 1919Z 193DEG 38KT 4613 9547
LeeLocal storm report, May 29, 2:56 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
256 PM CDT TUE MAY 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0253 PM HAIL VERNDALE 46.40N 95.01W
05/29/2018 E0.25 INCH WADENA MN PUBLIC
&&
NCSpecial weather statement, May 29, 2:58 PM CDT, 29 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
258 PM CDT TUE MAY 29 2018
MNZ024-292030-
Hubbard MN-
258 PM CDT TUE MAY 29 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HUBBARD COUNTY UNTIL
330 PM CDT...
At 258 PM CDT, Doppler radar was tracking a strong thunderstorm over
Nevis, or 36 miles south of Bemidji, moving northeast at 20 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Akeley, Nevis and Benedict.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4688 9475 4692 9494 4723 9489 4718 9466
4700 9466
TIME...MOT...LOC 1958Z 207DEG 17KT 4696 9487
LeeLocal storm report, May 29, 3:09 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
309 PM CDT TUE MAY 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0302 PM TSTM WND GST 5 N VERNDALE 46.47N 95.01W
05/29/2018 E60 MPH Wadena MN STORM CHASER
POWER POLE SNAPPED
&&
NCLocal storm report, May 29, 3:23 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
323 PM CDT TUE MAY 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0308 PM HAIL 2 SE MENAHGA 46.73N 95.07W
05/29/2018 E1.50 INCH Wadena MN PUBLIC
PICTURE OF HAIL ON FACEBOOK
&&
NCThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 2:16 PM CDT | Special Weather Statement | FGF | Wadena | 44 min |
| May 29, 2:19 PM CDT | Special Weather Statement | FGF | Otter Tail | 41 min |
| May 29, 2:38 PM CDT | Severe Thunderstorm Warning | FGF | Wadena | 52 min |
| May 29, 2:58 PM CDT | Special Weather Statement | FGF | Hubbard | 32 min |
| May 29, 3:22 PM CDT | Severe Thunderstorm Warning | FGF | Hubbard | 39 min |
| May 29, 3:47 PM CDT | Severe Thunderstorm Warning | FGF | Hubbard | 28 min |
| May 29, 4:02 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami | 24 min |
| May 29, 4:36 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Clearwater | 39 min |
| May 29, 5:11 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Clearwater | 36 min |
| May 29, 5:37 PM CDT | Special Weather Statement | FGF | Lake of the Woods | 38 min |
| May 29, 6:04 PM CDT | Special Weather Statement | FGF | Lake of the Woods | 41 min |
| May 29, 6:18 PM CDT | Severe Thunderstorm Warning | FGF | Lake of the Woods | 31 min |
| May 29, 6:46 PM CDT | Special Weather Statement | FGF | Lake of the Woods | 59 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.